Tumor necrosis factor-α (TNF-α) antagonists, most of which are monoclonal antibodies, became a widespread treatment for autoimmune diseases such as rheumatoid arthritis, ankylosing spondylitis, inflammatory bowel diseases, psoriasis, psoriatic arthritis, hidradenitis suppurativa and uveitis. Their use is based on the blockage of TNF-α, which plays an important role in granulomas formation, development of phagosomes, activation and differentiation of macrophages, immune response against viral pathogens. The multiple adverse effects of TNF-α inhibition have been identified, including a two-to four-fold increased risk of active tuberculosis and other granulomatous conditions and an increased occurrence of some other serious bacterial, fungal and certain viral infections.
A 34-year-old male patient with disseminated varicella and pneumonitis was admitted to our hospital. The diagnosis of varicella was established serologically by enzyme immunoassay (EIA) and by polymerase chain reaction confirmation of the virus in vesicular fluid. The patient has been receiving adalimumab and methotrexate for the last 3 years due to ankylosing spondylitis and was seropositive to varicella zoster virus prior to the introduction of TNF-α antagonists. Acyclovir was administered for 10 days with the resolution of clinical illness and radiological signs of pneumonitis.
Due to the use of biological agents, particularly TNF-α inhibitors, as a well-established therapy for some autoimmune diseases, new potential adverse events can be expected in the future and we wanted to point out one of them. To our knowledge this is the first case of recurrent disseminated varicella in a patient taking TNF-α antagonists.